Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Houston/Galveston, TX

May 14, 2006Brazoria County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 14, 2006, 3:46 PM CDT for Brazoria County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 3:46 PM CDT (20:46 UTC)
Expired
May 14, 2006, 4:30 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazoria County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 9:25 AM CDTSevere Thunderstorm WatchSPC7 hr
May 14, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2031 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:47 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 14, 10:47 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT SUN MAY 14 2006

.DISCUSSION...
IMPRESSIVE BAND OF STORMS MOVING DOWN INTO EXTREME SETX AT 15Z
JUST TO THE EAST OF THE CWA. SO FAR ONLY HAIL TO GOLFBALLS HAVE
RECEIVED AND THAT WAS IN TYLER COUNTY NEAR FRED.

BIG STORMS CONTINUE TO FIRE ALONG THE FRONTAL BOUNDARY FROM NEAR
BWD TO CRS TO PSN. ENVIRONMENT NEAR THE FRONTAL BOUNDARY AND JUST
SOUTH OF IT LOOKS VERY FAVORABLE FOR SEVERE STORMS WITH LI -6 TO
-8...CAPE 1300- 2000...PW POOLING NEAR 1.6 BUT WITH MARGINAL
HELICITY AS LL FLOW WEAKENS. THREAT LOOKS TO BE LARGE HAIL AND
POSSIBLY ISOLATED DAMAGING WINDS. WILL UP THE POPS FOR THIS
AFTERNOON ESPECIALLY IN NORTH AND CENTRAL ZONES. WILL CONTINUE TO
MENTION SEVERE THROUGH THIS AFTERNOON. MAY NEED TO EXPAND THIS
INTO THE EVENING HOURS FOR THE COASTAL ZONES AS LIFT ARRIVES NEAR
THE COAST COINCIDENT WITH FROPA. WILL BE UPDATING THE HWO SHORTLY
TO FOCUS ON THE AFTERNOON HOURS.

NEW SEVERE THUNDERSTORM WATCH NUMBER 349 REPLACED PREVIOUS AND
EXPANDED TO INCLUDE NEARLY ALL OF SETX TIL 5 PM.

45/42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  60  78  52  81 /  80  30  10  10  10
HOUSTON (IAH)              84  60  78  53  81 /  80  40  10  10  10
GALVESTON (GLS)            83  67  78  64  80 /  40  50  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM SUNDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM SUNDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 14, 11:12 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT SUN MAY 14 2006

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-151615-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1112 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AT 11 AM A COLD FRONT WAS LOCATED ALONG A WACO TO CORSICANA TO
PALESTINE LINE AND WAS SAGGING SOUTH. AS THE FRONT MOVES INTO THE
AREA THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP. THE ATMOSPHERE ALONG AND SOUTH OF THIS FRONT IS VERY
UNSTABLE DUE TO COLD AIR PRESENT IN THE MID AND UPPER LEVELS AND
WARM HUMID GULF AIR FEEDING INTO THE REGION NEAR THE SURFACE. AS
THE REGION WARMS THIS AFTERNOON THE INSTABILITY WILL INCREASE FOR
AREAS WEST OF A CROCKETT TO LAKE LIVINGSTON TO GALVESTON BAY LINE
AND SHOULD THE AREA OF GREATER INSTABILITY...WITH THE MID AND
UPPER LEVEL FLOW FROM THE NORTHWEST THE STORMS THAT DEVELOP SHOULD
TRAVERSE THE REGION FROM THE NORTHWEST TO THE SOUTHEAST.

EXPECTED SOME OF THESE STORMS TO INTENSIFY QUICKLY AND BECOME
SEVERE WITH LARGE HAIL THE PRIMARY THREAT. A LESSER THREAT WILL BE
OF SHORT LIVED DAMAGING WINDS.

INTENSE RAINFALL WILL ACCOMPANY THE STORMS AS THE MOVE THROUGH THE
REGION. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL BE ASSOCIATED
WITH THE STRONGER STORMS. IF STORMS BEGIN TO MERGE THEN GREATER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND INTO THIS
EVENING.

In the hours before

Local storm report, May 14, 1:05 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
105 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             MADISONVILLE            30.95N 95.91W
05/14/2006  E0.75 INCH       MADISON            TX   LAW ENFORCEMENT

            AT THE SHERIFFS OFFICE.

&&

KPROCHAZ
Local storm report, May 14, 3:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 NE BOLING-IAGO        29.27N 95.94W
05/14/2006  M1.75 INCH       WHARTON            TX   EMERGENCY MNGR

            SHERIFF REPORTED GOLFBALL HAIL NEARLY COVERING THE
            GROUND.

&&

KPROCHAZ
Local storm report, May 14, 3:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ROSHARON                29.35N 95.46W
05/14/2006  E1.00 INCH       BRAZORIA           TX   LAW ENFORCEMENT

            NEAR FM 521 IN ROSHARON.

&&

KPROCHAZ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:55 AM CDTSevere Thunderstorm WarningHGXHouston50 min
May 14, 8:14 AM CDTSevere Thunderstorm WarningHGXTrinity46 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningHGXPolk43 min
May 14, 8:57 AM CDTSevere Thunderstorm WarningHGXTrinity22 min
May 14, 12:36 PM CDTSevere Thunderstorm WarningHGXMadison39 min
May 14, 1:02 PM CDTSevere Thunderstorm WarningHGXGrimes43 min
May 14, 1:16 PM CDTSevere Thunderstorm WarningHGXMadison, Walker26 min
May 14, 1:36 PM CDTSevere Thunderstorm WarningHGXHarris54 min
May 14, 1:46 PM CDTSpecial Marine WarningHGX59 min
May 14, 2:23 PM CDTSevere Thunderstorm WarningHGXMontgomery67 min
May 14, 2:29 PM CDTSevere Thunderstorm WarningHGXBrazoria46 min
May 14, 2:42 PM CDTSevere Thunderstorm WarningHGXGalveston48 min
May 14, 2:44 PM CDTSevere Thunderstorm WarningHGXWharton31 min
May 14, 2:46 PM CDTSpecial Marine WarningHGX89 min
May 14, 3:00 PM CDTSevere Thunderstorm WarningHGXHarris60 min
May 14, 3:16 PM CDTSevere Thunderstorm WarningHGXBrazoria29 min
May 14, 4:02 PM CDTSevere Thunderstorm WarningHGXHarris33 min
May 14, 4:11 PM CDTSpecial Marine WarningHGX2 hr
May 14, 4:16 PM CDTSpecial Marine WarningHGX83 min
May 14, 4:20 PM CDTTornado WarningHGXBrazoria25 min
May 14, 4:21 PM CDTSevere Thunderstorm WarningHGXMatagorda54 min
May 14, 4:45 PM CDTSevere Thunderstorm WarningHGXBrazoria30 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningHGXMatagorda61 min
May 14, 5:19 PM CDTSpecial Marine WarningHGX116 min
May 14, 5:34 PM CDTSpecial Marine WarningHGX51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.